Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 73, NWS Flagstaff, AZ

December 5, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Dec 5, 2019, 7:30 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2019, 7:30 AM MST (14:30 UTC)
Expired
Dec 5, 2019, 10:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS55 KFGZ 051430
FFWFGZ
AZC025-051730-
/O.NEW.KFGZ.FF.W.0073.191205T1430Z-191205T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
730 AM MST Thu Dec 5 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1030 AM MST.

* At 728 AM MST, gauge reports indicated gauges along Wet Beaver 
  Creek near Montezuma Castle have risen 3 ft this morning. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Mcguireville and Montezuma Castle National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3464 11180 3458 11185 3457 11185 3457 11186
      3461 11186 3461 11185 3465 11182

$$

ET
1 follow-up statement
730 
WGUS75 KFGZ 051736
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1036 AM MST Thu Dec 5 2019

AZC025-051743-
/O.EXP.KFGZ.FF.W.0073.000000T0000Z-191205T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1036 AM MST Thu Dec 5 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The rain has ended. Water will continue to run high, but flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3464 11180 3458 11185 3457 11185 3457 11186
      3461 11186 3461 11185 3465 11182

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 5, 3:31 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 5, 3:31 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
331 AM MST Thu Dec 5 2019

.SYNOPSIS...Scattered rain and mountain snow showers will continue
this morning, along with areas of patchy fog. Cool, but drier
weather arrives this afternoon. After dry and seasonable
conditions Friday and Saturday, another weather system will bring
unsettled weather back to the region Sunday and Monday.

&&

.DISCUSSION...Low pressure centered over southwestern Utah this
morning is pushing a trough axis through Arizona, resulting in
scattered rain and snow showers. The trough will push east into
New Mexico by midday with showers decreasing through the morning
hours. Snow is being observed here in Bellemont at this time
(~3am MST), and areas near and above 7,000 ft could see some
light snowfall this morning. Accumulations will be limited by the
wet ground and above freezing surface temperatures.

Areas of the Mogollon Rim draining into Oak Creek, the Verde
River, and Wet Beaver Creek received 0.50" - 1.50"+ of rainfall in
the last 24 hours which has led to significant snowmelt and runoff
into these waterways. Flash Flood Warnings remain in effect this
morning and anyone in these areas should avoid flood waters. These
water courses will likely see elevated water levels throughout
the day today.

Showers ending this afternoon will allow for some clearing, but
high clouds are quick to move in again tonight lasting through
Friday. Friday and Saturday will see temperatures rise above
average, before another broad trough moving through the west
brings unsettled weather Sunday and Monday. This will lead to a
chance for additional rain and mountain snow showers. Models are
in agreement with drier conditions returning Tuesday.

&&

.AVIATION...For the 12Z package...Expect widespread MVFR and local
IFR conditions due to low ceilings and fog through 18z Thursday.
Showers to continue along the high terrain with rain and snow mix
possible at times. After 18z Thursday, improving ceilings and
visibilities to VFR for most of northern Arizona, lingering stratus
along the Mogollon Rim may bring local MVFR conditions. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect breezy southwest winds along with scattered
rain and high elevation snow showers to continue through early
Thursday. Fair weather can be expected Thursday afternoon into
Friday.

Saturday through Monday...Dry conditions continue through Saturday
afternoon. More widespread chances for wetting rains and mountain
snow return Sunday. Chances for showers decrease Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Dec 5, 3:00 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.